Rapid responses are electronic comments to the editor. They enable our users
to debate issues raised in articles published on bmj.com. A rapid response
is first posted online. If you need the URL (web address) of an individual
response, simply click on the response headline and copy the URL from the
browser window. A proportion of responses will, after editing, be published
online and in the print journal as letters, which are indexed in PubMed.
Rapid responses are not indexed in PubMed and they are not journal articles.
The BMJ reserves the right to remove responses which are being
wilfully misrepresented as published articles or when it is brought to our
attention that a response spreads misinformation.
From March 2022, the word limit for rapid responses will be 600 words not
including references and author details. We will no longer post responses
that exceed this limit.
The word limit for letters selected from posted responses remains 300 words.
When my father was 88, he was hospitalized for dizziness, which occurred after his medication was increased. In the hospital, he was given more medication which made him confused, frightened, and incoherent. Then his doctor transferred him to a nursing home, where he was dirty, crying, begging people to hold his hand, and listed as DNR (Do Not Resuscitate) -- and given still more medication.
I convinced the doctor at the nursing home to discontinue all medication, and I hired a private nurse to give my father an organic diet, rich in fruits, vegetables, grains, beans, nuts, and seeds. In three days, my father made such a miraculous recovery, that the nurses on the ward didn't recognize him. When I called to speak to my father, he was back to his old self, and told me that he was bored and looking for a card game. My father was discharged the next day, and died several years later, while relaxing peacefully at home.
In retrospect, my father’s acute deterioration was caused by polypharmacy and poor diet. When these factors were reversed, my father’s health improved dramatically. I encourage my colleagues to pay more attention to the dangers of polypharmacy and poor diet, especially in the elderly.